PDF 2013 List of Ototoxic Drugs

Discussion in 'Support' started by Isabella 123, Mar 13, 2014.

    1. Isabella 123
      Curious

      Isabella 123 Member

      Location:
      Chapel Hill NC
      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Probably traumatic noise event
      • Friendly Friendly x 1
    2. Magpie
      Sporty

      Magpie Member

      Tinnitus Since:
      04/15/1999
    3. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      • Like Like x 1
    4. Greg Sacramento

      Greg Sacramento Member Benefactor Hall of Fame

      Tinnitus Since:
      April 2011
      Cause of Tinnitus:
      syringing and now somatic T dental work
      I would rather use Drugs.com or FDA reports where a complete data sheet is given with percentage, age, sex and duration of use. Plus all side effects. It's best to research any drug that you use with tinnitus and accompanied with other known conditions. Some of the drugs on the ATA and other lists rarely ever cause tinnitus.
       
      • Helpful Helpful x 1
    5. HearsToHope
      Fine

      HearsToHope Member

      Tinnitus Since:
      2017
      Cause of Tinnitus:
      Noise-Induced Hearing Loss
      This is a good idea. I saw a couple of the drugs I have to take for anxiety on the list and instantly freaked out. The freaking out made my tinnitus worse, not the meds. Look at all the statistics and make an informed decision.
       
      • Like Like x 1
    6. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Just because your anxiety can have an impact on your T, doesn't mean that these substances can't/won't have an impact on your T.
       
    7. coffee_girl
      Innocent

      coffee_girl Member Benefactor

      Tinnitus Since:
      All my life, but got worse 2016
      Cause of Tinnitus:
      Noise induced / Concert
      Thanks for this list, helps a lot. And I agree, the stress and anxiety over T will create a louder T environment than usual.
       
    8. Greg Sacramento

      Greg Sacramento Member Benefactor Hall of Fame

      Tinnitus Since:
      April 2011
      Cause of Tinnitus:
      syringing and now somatic T dental work
      • Helpful Helpful x 1
    9. Tinniger

      Tinniger Member Benefactor

      Location:
      Germany
      Tinnitus Since:
      06/2017
      Cause of Tinnitus:
      increasingly uncertain, maybe noise, maybe somatic ?
      The problem with all these lists is that there is hardly any substance shown to be ototoxic.
      Rather, only the observed side effect is described.

      Without the experimental proof of ototoxicity, the whole thing is empirical reading the tea leaves...
       
    10. HearsToHope
      Fine

      HearsToHope Member

      Tinnitus Since:
      2017
      Cause of Tinnitus:
      Noise-Induced Hearing Loss
      I wholeheartedly agree. I should clarify that certain medications, like antidepressants, have a small but appreciable risk of causing tinnitus. I've been on them for several years in the past so it would seem they are not the culprit for me. My T was caused by excessive noise exposure. Not everyone who takes a medicine will experience T as a result of it. However, one must weigh the risk and understand there is a possibility of T occurring. Some meds are far worse than others.
       
      • Agree Agree x 1
    11. Pleasure_Paulie

      Pleasure_Paulie Member

      Location:
      Australia
      Tinnitus Since:
      06/2016
      Cause of Tinnitus:
      Noise or maybe... unicorns!
      Very few drugs are actually ototoxic, in that they actually cause physical damage to ears. Sure many will ascerbate Tinnitus, but that often stops on succession of the medication.

      As for the hearing loss website. Using that website as a reference point is I’ll advised as the author has no medical, pharmaceutical, or audiology qualifications.
       
      • Agree Agree x 1
    12. Michael Leigh

      Michael Leigh Member Benefactor Hall of Fame

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      I fully agree with you @Pleasure_Paulie for saying that very few drugs are actually ototoxic. As you rightly say: some medications may exacerbate the tinnitus but this is usually temporary and not everyone is adversely affected. I take two medications that are on that list and they do not make my tinnitus worse. I believe such lists are dangerous to anyone that this is easily frightened. Refusal to take an antidepressant or benzodiazepine medication, which will often help a person cope better when the tinnitus is severe and prevent them becoming too depressed or being admitted into a psychiatric hospital; the alternative could be suicidal tendencies that lead to someone's demise.

      It is alright for those that have mild or moderate tinnitus most of the time and happily say to others that may not be so fortuante: " I don't need to take medication or require any therapy for my tinnitus, as I can cope on my own with sheer will power". Whilst some of these people may have experienced loud tinnitus, I doubt they have endured it at such intensity for long periods of time. When this condition is severe and unrelenting it can become seriously debilitating and affect a person's mental and emotional wellbeing profoundly. I wish these people would try to understand that tinnitus comes in many forms and intensities and no two people experience it the same. Therefore, try to refrain from telling others that may need help to cope with their tinnitus, in the form of medication and therapy, that these are unnecessary.

      Michael
       
    13. emmalee
      No Mood

      emmalee Member Benefactor

      Tinnitus Since:
      03/2018
      Cause of Tinnitus:
      hearing loss
      I agree, Michael.

      Fortunately I am able to cope without the use of medication. Just knowing how severely some on this forum suffer makes me tremble, if I am to be honest. The fear that my own tinnitus could escalate to this level can keep me awake some nights. Why in heavens should one suffer if there are indeed medications that can help ease their suffering?

      It is a touchy subject, this is true. When it comes to tinnitus, we must do what is best for us, individually.

      I think it is key, when considering medication, that one seeks out a doctor who is specifically trained in the area of such medications and how they work. A full medical work-up pre-prescription and absolute follow-up while on medication is a must.
       
      • Like Like x 1
    14. Michael Leigh

      Michael Leigh Member Benefactor Hall of Fame

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      @emmalee

      HI Emmalee,

      Thank you for your comments. It is always a pleasure to read your posts and to correspond with you. As you may know, my tinnitus is variable from complete: silence, mild, moderate, severe and can reach extreme severe levels, that require me to take clonazepam to help reduce it's intensity to a more manageable level. According to my consultant and Hearing Therapist, my tinnitus is rare for they don't see many tinnitus patients like me.

      Occasionally I help people with tinnitus. Some of the people I correspond with have a lot of difficulty coping with tinnitus and become quite frightened, stressed and anxious at the thought of taking medication to help with their mental and emotional wellbeing. It is a result of reading adverse comments about medications being ototoxic. Quite frankly I am sick and tired reading the word.

      As I mentioned I take two medications on the list above to help control my blood pressure and they do not affect my tinnitus. I know someone from another forum, that would not take his blood pressure medicine as a result of reading they could cause ringing in the ears. I mentioned to him, uncontrolled blood pressure, the risk of: heart attack, kidney damage, stroke or one's early demise becomes very real. Fortunately he is now taking the medicine regularly.

      All the best
      Michael
       
      • Like Like x 1
    15. emmalee
      No Mood

      emmalee Member Benefactor

      Tinnitus Since:
      03/2018
      Cause of Tinnitus:
      hearing loss
      Micheal, may I say that you help other people far more than occasionally. You are always there to help those of us who are new, and not so new, with your many encouraging posts. All of your links are extremely helpful and have eased the minds of many frantic tinnitus suffers who stumble upon this forum, desperate to find answers.
       
      • Like Like x 1

Share This Page

Loading...